North Carolina, 2004

Hail in North Carolina, July 4, 2004

July 4, 2004 · NWS RAH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 4, 12:30 PM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 4, 12:30 PM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
130 PM EDT SUN JUL 4 2004

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
SUBTROPICAL HIGH RIDGE WILL BUILD BEHIND TONIGHTS EXITING SHORT
WAVE AS DRIER AIR MOVES INTO AREA. COMBINATION OF SUBSIDENCE AND
WESTERLY FLOW WILL LEAD TO A ROUND OF 90 DEGREE PLUS HIGH
TEMPERATURES AND NO POPS. WILL ISSUE SPS CALLING ATTENTION TO
INCREASED HEAT SINCE LAST GO AT 90S WAS IN MID JUNE. OTHERWISE
SCATTERED CONVECTIVE STORMS AND SHOWERS FOR THIS AFTERNOON WILL
WEAKEN AND DECREASE BY LATE EVENING.

&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
MID LEVEL TROUGH AXIS APPROACHES FROM THE WEST WED AS THE SURFACE
PIEDMONT TROUGH SHARPENS. DYNAMIC FORCING IS VERY LIMITED WITH WEAK
SURFACE-850 MB CONVERGENCE BUT THE HIGH PW POOLING OVER THE CWA AND
THERMODYNAMICS LOOK TO BE ENOUGH FOR SCATTERED AFTERNOON/EVENING
STORMS. WITH THE EASTERN CANADA UPPER LOW LIFTING OUT ALONG WITH THE
TROUGH... THE MID LEVEL RIDGE BUILDS BACK IN FOR LATE WEEK. HAVE
DOUBTS THAT THE FRONT WILL MAKE IT AS FAR SOUTH (WELL INTO THE CWA)
AS THE 06Z GFS INDICATES SO WILL RETAIN LOW CHANCE DIURNAL POPS ON
THU. EXPECT A STRONGLY CAPPED ATMOSPHERE FRI/SAT WITH HIGH HEIGHTS
ALOFT & WILL KEEP IT DRY/WARM. THE CENTRAL CANADA UPPER LOW HEADS
EAST SUNDAY... BRINGING A WESTERLY JET ACROSS THE GREAT LAKES WHILE
THE RIDGE DRIFTS WEST INTO THE DEEP SOUTH. THE RESULTANT STEERING
FLOW MAY BRING CONVECTIVE DEBRIS INTO NC ALONG WITH A SLIGHTLY
BETTER SHOT AT SCATTERED STORMS & WILL INCLUDE A LOW CHANCE POP FOR
SUN. EXPECT TEMPS TO BE A BIT ABOVE NORMAL WED-FRI THEN NEAR NORMAL
FOR THE WEEKEND.

&&

.AVIATION...
HAVE GENERALLY FOLLOWED THE MESOETAS DEPICTION OF A BAND OF
CONVECTION TRAVERSING THE CWA FROM 21Z IN THE WESTERN TAFS TO 03Z IN
THE EAST WITH PRIMARILY MVFR CIGS/VSBYS. EXPECT CLEARING NEAR OR
SHORTLY AFTER MIDNIGHT WITH THE THIN RESIDUE OF THE UPSTREAM
CONVECTIONS CIRRUS SHIELD MOVING IN LATE. ONLY BRING VSBYS DOWN TO
MVFR WITH NO STRATUS TOWARD MORNING AS THE MOISTURE AND LOW LEVEL
SATURATION ARE WANING.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

SHORT TERM...KK
LONG TERM...HARTFIELD
AVIATION...HARTFIELD
Hazardous weather outlook, Jul 4, 3:08 AM EST, 14 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
408 AM EDT SUN JUL 4 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-050807-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
408 AM EDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

EXCEPT FOR LIGHTNING AND VERY LOCALIZED HEAVY RAINFALL FROM
SCATTERED MAINLY LATE DAY THUNDERSTORMS...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 4, 4:54 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
554 PM EDT SUN JUL 4 2004

NCZ021-038-042300-
DAVIDSON NC-FORSYTH NC-
554 PM EDT SUN JUL 4 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN FORSYTH AND
NORTHERN DAVIDSON COUNTIES THROUGH 700 PM EDT...

DOPPLER RADAR INDICATES STRONG THUNDERSTORMS 8 MILES SOUTHWEST OF
CLEMMONS...MOVING NORTHEAST AT 20 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR CLEMMONS AROUND 610 PM EDT...
REEDY CREEK AROUND 615 PM EDT...ARCADIA AROUND 620 PM EDT...ROSEMONT
AROUND 635 PM EDT...GUM TREE AROUND 640 PM EDT...SEDGE GARDEN AROUND
700 PM EDT.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
ALSO...VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH
DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS
SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF
LOW LYING AREAS CAN BE EXPECTED.

DGS
Special weather statement, Jul 4, 5:10 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
610 PM EDT SUN JUL 4 2004

NCZ021-038-042300-
DAVIDSON NC-FORSYTH NC-
610 PM EDT SUN JUL 4 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN FORSYTH AND
NORTHERN DAVIDSON COUNTIES THROUGH 700 PM EDT...

DOPPLER RADAR INDICATES STRONG THUNDERSTORMS 8 MILES SOUTHWEST OF
CLEMMONS...MOVING EAST AT 20 MPH.

THE STRONG THUNDERSTORMS WILL AFFECT LOCATIONS NEAR
ARCADIA...ROSEMONT...AND GUM TREE...AND WILL BE NEAR HIGH POINT BY
700 PM.

GUSTY WINDS OF 30 TO 40 MPH AND DANGEROUS CLOUD-TO-GROUND LIGHTNING
CAN BE EXPECTED WITH THESE THUNDERSTORMS. ALSO...VERY HEAVY RAIN
WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE
EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO
AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE
EXPECTED.

DGS

The radar

The Roanoke radar (KFCX), 120 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Guilford

When
July 4, 5:45 PM EST
Where
Guilford County, High Pt
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.967, -80.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417110.